Michigan, 2012Winter Storm and Winter Weather in Michigan, January 23, 2012
January 23, 2012 · NWS MQT · 11 events in 11 counties and zones
A Plains low pressure system tracking across northern Wisconsin and eastern Upper Michigan dropped heavy snow across much of the west half of Upper Michigan from the 23rd into the morning of the 24th. Some ice accumulation from freezing rain also occurred over central Upper Michigan on the morning of the 23rd.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Plains low pressure system tracking across northern Wisconsin and eastern Upper Michigan dropped heavy snow across much of the west half of Upper Michigan from the 23rd into the morning of the 24th. Some ice accumulation from freezing rain also occurred over central Upper Michigan on the morning of the 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 23, 12:11 AM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Jan 23, 12:11 AM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
111 AM EST MON JAN 23 2012
UPDATED AVIATION DISCUSSION FOR 06Z TAFS
.UPDATE...
WV IMAGERY AND RUC ANALYSIS INDICATED A VIGOROUS SHRTWV MOVING INTO
WRN MO. TRENDS FROM THE 18Z MDLS AND 00Z NAM/RUC SUGGEST THAT THE
PROMINENT SHRTWV WILL SUPPORT A STRENGTHENING LOW A BIT FARTHER
SOUTH THAN PREVIOUS FCSTS. THE 00Z NAM HAS SHIFTED THE BULK OF THE
WAA/ISENTROPIC LIFT PCPN LATE TONIGHT INTO EARLY MON WELL TO THE
EAST COMPARED TO THE 18Z RUN WHILE THE 00Z RUC CONTINUES TO SUGGEST
THAT THE WAA SURGE WILL MOVE INTO CNTRL UPPER MI LATE TONIGHT BUT
WITH THE THERMAL GRADIENT ALSO SHIFTED A BIT TO THE EAST.
DIFFICULTIES HANDLING THE EXTENSIVE LINE OF CONVECTION MOVING INTO
ALSO LEADS TO GREATER UNCERTAINTY WITH THE MODELS SOLUTIONS.
SO...WITH CONFLICTING SIGNALS FROM MODEL OUTPUT...WILL NOT CHANGE
GOING HEADLINES AT THIS TIME. HOWEVER...HAVE TRIMMED ICE
ACCUMULATION AMOUNTS FOR LOCATIONS NEAR LAKE SUPERIOR AND LAKE
MICHIGAN WHERE TEMPS ARE EXPECTED TO CLIMB AOA FREEZING BY MORNING.
LARGER CHANGES MAY BE NEEDED WITH SNOW/ICE AMOUNTS LOCATION WHEN
ADDITIONAL INFORMATION IS AVAILABLE.
&&
.SHORT TERM TO 00Z TUE...
UPPER AIR PATTERN CONSISTS OF A 500 MB TROUGH OVER THE ROCKIES AND A
TROUGH OFF THE SE COAST. THERE IS ALSO A SHORTWAVE TROUGH OVER THE
NORTHERN PLAINS EMBEDDED IN THE ROCKIES TROUGH WITH A POTENT
SHORTWAVE OVER THE SOUTHERN ROCKIES. THIS POTENT SHORTWAVE EVEN HAS
SOME LIGHTNING WITH IT NEAR DENVER THIS MORNING. THE TWO SHORTWAVES
WILL AFFECT THE WEATHER AND BRING WINTRY PCPN WITH THEM.
NAM SHOWS THE SOUTHERN BRANCH SYSTEM FORMING A CLOSED 500 MB LOW AND
THIS LOW HEADS NORTHEAST AND COMBINES WITH THE NORTHERN BRANCH
SHORTWAVE IN THE NORTHERN PLAINS. NAM ALSO SHOWS SOME 850-500 MB
Q-VECTOR CONVERGENCE WITH DEEPER MOISTURE THROUGH MONDAY WITH
ISENTROPIC LIFT AND MOISTURE ON THE I280K-I295K SURFACES AS WELL.
GFS SHOWS SOME 850-500 MB Q-VECTOR CONVERGENCE THROUGH MONDAY AS
WELL. COMPARING MODELS...00Z ECMWF AT 18Z MONDAY IS THE FURTHEST NW
WITH THE UPPER LEVEL LOW WHILE THE GFS...NAM AND CANADIAN ARE MORE
TOWARDS NE WI FOR THE 500 MB LOW PLACEMENT.
TOUGH FORECAST FOR THIS PERIOD AS TO WHAT TYPES OF PCPN WILL
FALL...WHERE IT WILL FALL AND HOW MUCH. NAM CONTINUES TO SHOW THE
CUTOFF LINE FROM SNOW WEST OF A LINE FROM MARQUETTE TO IRON
MOUNTAIN. 12Z SOUNDINGS FROM KGRB AND KAPX SHOW DRY IN THE LOW TO
MID LEVELS AND THIS HAS PREVENTED PCPN FROM REACHING THE GROUND OVER
THE CWA TODAY. THE QUESTION IS HOW LONG THIS DRY AIR STICKS AROUND.
FOR ONE THING...THE DRY AIR SHOULD TAKE ANY ABOVE ZERO TEMPERATURES
ALOFT BACK BELOW ZERO WITH WET BULB COOLING AND KEEP THE PCPN AS
SNOW OR FREEZING DRIZZLE TODAY AND NOT SLEET.
NOT REAL CONFIDENT IN THIS FORECAST AS MODELS STILL HAVE A PROBLEM
WITH HOW MUCH WARM AIR IS COMING UP AND QPF TOTALS ARE DIFFERENT AS
WELL. WENT WITH A NAM ECMWF BLEND FOR THIS FORECAST WITH MORE
WEIGHTING ON THE MORE DETAILED NAM MODEL. NAM SHOWS THE 850 MB 0C
LINE STAYING AROUND THE IMT TO MQT AREA TONIGHT INTO EARLY MONDAY
AFTERNOON. TOP DOWN SOUNDING METHOD OF FORECASTING SHOWED PCPN
STAYING MOSTLY AS SNOW ACROSS THE FAR WESTERN CWA AND THEY COULD SEE
UP TO 7 INCHES OF SNOW ON MONDAY OUT BY ONTONAGON AND IRONWOOD AND
WENT WITH A WINTER STORM WARNING THERE FOR THE SNOW AMOUNTS. HEAVIER
PCPN DOES NOT ARRIVE UNTIL AFTER 06Z TONIGHT FOR THE CWA. THERE WILL
ALSO BE SOME FREEZING RAIN THAT COULD MIX IN WITH THE SNOW THERE AS
WELL. WENT WITH AN ICE STORM WARNING FOR MARQUETTE...DICKINSON AND
MENOMINEE COUNTIES AS THE 850 MB 0C LINE IS RIGHT ACROSS THIS AREA.
LOOKED LIKE PCPN WOULD BE A BIT OF SNOW...BUT MOSTLY FREEZING RAIN
FOR TONIGHT AND ALSO FOR MONDAY MORNING. TO THE EAST...FREEZING RAIN
IS A BIT LESS FOR AMOUNTS AND WENT WITH A FREEZING RAIN ADVISORY AS
TEMPERATURES WILL BE WARMER THERE AND WILL GET ABOVE FREEZING ON
MONDAY. TO THE WEST BETWEEN THE WARNINGS...WENT WITH A WINTER
WEATHER ADVISORY FOR MIXED PCPN. NOT ENOUGH SNOW ACCUMULATIONS OR
FREEZING RAIN FOR WARNINGS...SO WINTER WEATHER ADVISORY LOOKED GOOD.
HAD ALL THE HEADLINES START AT 06Z TONIGHT. COLD AIR COMES IN ON
MONDAY AFTERNOON AND SWITCHES THE PCPN OVER TO ALL SNOW MONDAY
AFTERNOON. DID NOT CHANGE MUCH FOR TEMPERATURES AS THEY DID NOT
REALLY WARM UP TODAY. ENDED UP LOWERING HIGH TEMPERATURES A BIT
TODAY AND HAVE THE LOW TEMPERATURES TONIGHT EARLY IN THE EVENING
WITH SLOWLY RISING TEMPERATURES TONIGHT INTO MONDAY MORNING WITH A
NON-DIURNAL CURVE. QPF FROM THIS EVENT LOOKS TO BE 0.40 TO 0.67 INCH
WITH FREEZING RAIN THE MAIN PCPN TYPE OVER THE CENTRAL CWA AND SNOW
IN THE WEST. IF THE WARMER AIR MOVES A BIT FURTHER WEST...THE
HEADLINES AND FREEZING RAIN AMOUNTS WILL NEED TO BE ADJUSTED
FURTHER. ICE STORM WARNINGS AND FREEZING RAIN ADVISORIES WERE ALSO
ISSUED BECAUSE PAVEMENT TEMPERATURES WILL STILL BE BELOW FREEZING
FOR A WHILE AND EVEN IF AIR TEMPERATURES GET ABOVE FREEZING...IT
WILL FREEZE ON THE PAVEMENTS WITH BELOW FREEZING TEMPERATURES ON THE
ROAD SURFACES WHICH WOULD JUSTIFY THE ICE STORM WARNING AND FREEZING
RAIN ADVISORIES.
.LONG TERM /MONDAY NIGHT THROUGH NEXT SUNDAY/...
MONDAY NIGHT AND TUESDAY...MESSY PRECIPITATION PRODUCING SYSTEM WILL
BE ON ITS WAY OUT OF THE CWA MONDAY EVENING. HIGH POPS ALL AREAS IN
THE EVENING AS DEFORMATION PRECIP COLLAPSES FM WEST TO EAST ACROSS
CWA. SOUNDINGS INDICATE FAR EAST CWA MAY STILL BE CONTENDING WITH
RAIN EARLY IN THE EVENING...BUT SWITCHED OVR TO SNOW ALL AREAS BY
LATE EVENING. ADDITIONAL SNOW AMOUNTS AFT 00Z TUESDAY ARE KIND OF
QUESTIONABLE. DEEP MOISTURE TO H7 REMAINS ENTRENCHED OVR THE AREA
BUT LARGER SCALE UVM IS LACKING. ONSHORE WINDS MAY ENHANCE SNOW OVR
FAR WEST AND WITH H85 TEMPS DROPPING BLO -10C THERE COULD ALSO BE
LAKE ENHANCEMENT. LAKE SNOW PARAMETER IS PRETTY MUCH MAX OUT OVR
MUCH OF THE WESTERN CWA...BUT THIS IS LIKELY DUE TO ALL THE MID
LEVEL MOISTURE STILL PRESENT. BEST CHANCE FOR DECENT SNOW AMOUNTS
WILL BE IN THE FAR WEST DUE TO TERRAIN AIDED LIFTING. BLSN/DRSN WILL
BECOME ISSUE ALONG SHORELINE OF LK SUPERIOR IN THE WEST THIRD OF CWA
MUCH OF THE NIGHT DUE TO DEVELOPING GUSTY NW WINDS OVR 30 MPH. KEPT
HIGHER POPS FOR LK EFFECT OVR NW FLOW AREAS EAST OF MARQUETTE ON
TUESDAY. DEEP MOISTURE DEPARTING AND LOWERING INVERSIONS/MARGINAL
INSTABILITY SHOULD KEEP SNOW ACCUMS LIMITED ON TUESDAY. THOUGH
COOLER THAN MONDAY IN MOST AREAS...MAX TEMPS ON TUESDAY WILL STILL
BE A BIT ABOVE NORMAL.
LK EFFECT GRADUALLY DIMINISHES/ENDS TUESDAY NIGHT OVR EASTERN CWA
WITH WARMING TEMPS AT H9 AND BACKING LOW-LEVEL WINDS. WEAK SFC
RIDGE POKES INTO WESTERN INTERIOR OVERNIGHT ALONG WITH PWAT MIN.
FAVORED LOWER END OF GUIDANCE FOR TEMPS WHICH RESULTED IN MINS ZERO
TO 5 ABOVE IN THE INTERIOR SW. MAY SEE SOME MID CLOUDS STREAMING IN
AHEAD OF NEXT SYSTEM BUT OTHERWISE WEDNESDAY SHOULD BE QUIET. TEMPS
IN SOME AREAS WILL REACH ABOVE FREEZING...THIS TIME WITHOUT THE
MESSY MIX OF RAIN AND SNOW.
IN THE EXTENDED...MEDIUM RANGE MODELS IN PRETTY GOOD AGREEMENT WITH
UPPER AIR/SFC PATTERN INTO NEXT WEEKEND. GIVEN FCST OF FAIRLY FAST
WEST TO EAST PACIFIC FLOW...THE AGREEMENT IN THE MODELS LENDS HIGHER
CONFIDENCE TO THE FORECAST. MAIN SYSTEMS TO AFFECT THE UPR LAKES
REGION ARE WEDNESDAY NIGHT INTO THURSDAY THEN AGAIN FRIDAY AND
FRIDAY NIGHT. BOTH SYSTEMS ARE LACKING MOISTURE AS HIGHER PWATS
REMAIN OVR CNTRL AND SOUTHERN STATES CLOSER TO MORE ACTIVE JET
STREAM. ONLY REAL CHANCE OF SNOW WILL BE LATER WEDNESDAY NIGHT INTO
THURSDAY OVER LK SUPERIOR AND PERHAPS INTO THE EASTERN CWA. COLD AIR
IS LACKING OVR THE UPR LAKES WITH TEMPS THURSDAY AND FRIDAY FCST TO
BE ABOVE NORMAL FOR DAYTIME HIGHS AND NIGHTTIME LOWS. LACK OF COLD
AIR LEADS TO MINIMAL LK EFFECT CONCERNS AS WELL. PUT SOME POPS FOR
NW FLOW LK EFFECT IN FOR NEXT WEEKEND THOUGH AS MODELS SHOW H85
TEMPS BLO -10C IN WAKE OF TROUGH PASSING THROUGH ON FRIDAY. IN A
NUTSHELL...NO REAL SIGNIFICANT WEATHER CONCERNS ARE EXPECTED FOR THE
NEXT WEEK BEYOND THE EVENT ENDING MONDAY NIGHT.
&&
.AVIATION /FOR THE 00Z TAF ISSUANCE/...
LOW PRESSURE CURRENTLY CENTERED OVER NORTHEAST MISSOURI IS ALLOWING
MOISTURE TO FLOW INTO THE AREA PROVIDING FOR LOWER CEILINGS AS WELL
AS DECREASED VISIBILITIES AT ALL TAF SITES. SNOW SHOWERS SHOULD
BEGIN TO DEVELOP OVER CMX AND IWD BY 10Z THEREFORE HAVE INCLUDED
-SHSN IN THE TEMPO GROUP. SURFACE OBSERVATIONS UPSTREAM FROM THESE
SITES INDICATE CEILING AROUND 500FT MOVING INTO THE AREA BUT WOULD
NOT BE OUT OF THE QUESTION TO HAVE SOME LIFR CEILINGS. SURFACE OBS
ALSO INDICATE VIS IN THE IFR RANGE. HAVE KEPT A MIX OF -FZDZSN IN
THE FORECAST FOR SAW AS SOUNDINGS ARE STILL NEARLY ISOTHERMIC ALONG
THE 0 DEGREE ISOTHERM THROUGH AT LEAST 15Z. WILL HAVE TO MONITOR AS
SOME MODELS ARE HINTING THAT COLDER AIR MAY DOMINATE EARLIER
CHANGING THE PRECIP TO SNOW QUICKER THAN EXPECTED. CEILINGS NEAR
TERM FOR SAW WERE KEPT IN THE LIFR RANGE AS UPSTREAM OBS WERE AT
400-600FT AND WITH UPSLOPE FLOW FROM THE SSE VLIFR CEILINGS WOULD
NOT BE OUT OF THE QUESTION. VISIBILITIES SHOULD REMAIN IN THE IFR
RANGE.
&&
.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...
GALES WILL BE WINDING DOWN LATE THIS AFTERNOON OVER THE EAST HALF OF
LAKE SUPERIOR. THE PRESSURE GRADIENT WILL RELAX SOME TONIGHT INTO
MON MORNING AS THE PLAINS LOW MOVES NE TOWARD THE UPPER LAKES. AS
THE LOW MOVES ACROSS EASTERN LAKE SUPERIOR MON AFTN AND THEN INTO
ONTARIO MON NIGHT...IT APPEARS NORTHWESTERLY GALES WILL DEVELOP IN
ITS WAKE ACROSS CNTRL AND EASTERN PORTIONS OF THE LAKE. WINDS WILL
DIMINISH W TO E TUE AFTN/NIGHT WITH THE APPROACH OF A HIGH PRES
RIDGE. ALTHOUGH ANOTHER LOW PRES MAY IMPACT THE LAKE THU...NO
ADDITIONAL GALES APPEAR LIKELY ATTM.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WINTER WEATHER ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING
FOR MIZ001-003-004-010-084.
FREEZING RAIN ADVISORY UNTIL 10 AM EST THIS MORNING FOR MIZ007-
014-085.
WINTER STORM WARNING UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR
MIZ002-009.
FREEZING RAIN ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR MIZ006-
013.
ICE STORM WARNING UNTIL 1 PM EST /NOON CST/ THIS AFTERNOON FOR
MIZ005-011-012.
LAKE SUPERIOR...
GALE WARNING FROM 1 AM TO 9 AM EST TUESDAY FOR LSZ251-267.
GALE WARNING FROM 7 PM THIS EVENING TO 9 AM EST TUESDAY FOR
LSZ243>250-264>266.
LAKE MICHIGAN...
NONE.
&&
UPDATE... - NONE -
SHORT TERM...07
LONG TERM...JLA
AVIATION...KEC
MARINE...07Hazardous weather outlook, Jan 22, 4:02 PM CST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
502 PM EST SUN JAN 22 2012
MIZ001>005-009>012-084-231200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-GOGEBIC-
IRON-DICKINSON-MENOMINEE-SOUTHERN HOUGHTON-
502 PM EST SUN JAN 22 2012 /402 PM CST SUN JAN 22 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A POTENTIAL FOR SIGNIFICANT SNOW AND ICE ACCUMULATIONS LATE
TONIGHT AS A LOW PRESSURE SYSTEM APPROACHES FROM THE SOUTHWEST. SEE
THE LATEST WINTER WEATHER STATEMENTS FOR MORE SPECIFIC INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE POTENTIAL FOR SNOW AND SOME ADDITIONAL ICE ACCUMULATION WILL CONTINUE
ON MONDAY. THE HEAVIEST SNOW IS EXPECTED OVER WESTERN UPPER MICHIGAN.
THE GREATEST POTENTIAL FOR ICING IS EXPECTED OVER INTERIOR SECTIONS
OF CENTRAL UPPER MICHIGAN DURING THE MORNING. SEE THE LATEST WINTER
WEATHER MESSAGE FOR COMPLETE DETAILS.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF SNOW AND ICE WOULD BE GREATLY APPRECIATED.
MIZ006-007-013-014-085-231200-
ALGER-LUCE-DELTA-SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
502 PM EST SUN JAN 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TONIGHT
FREEZING RAIN AND SLEET IS EXPECTED LATER TONIGHT AS A LOW PRESSURE
SYSTEM APPROACHES THE AREA. SOME ICE ACCUMULATIONS ARE POSSIBLE
LATE TONIGHT INLAND FROM THE GREAT LAKES SHORES. SEE THE LATEST
WINTER WEATHER STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FREEZING RAIN...SLEET...RAIN WILL CHANGE TO RAIN OVER MOST AREAS BY
EARLY AFTERNOON. ICING IS POSSIBLE OVER INLAND AREAS IN THE MORNING.
SEE THE LATEST WINTER WEATHER MESSAGE FOR COMPLETE DETAILS.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF ICING WOULD BE GREATLY APPRECIATED.
LSZ162-240>251-263>267-231200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
502 PM EST SUN JAN 22 2012 /402 PM CST SUN JAN 22 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
EXPECT SOUTH GALES TO 35 KNOTS OVER MAINLY THE EAST HALF OF LAKE
SUPERIOR THIS EVENING. SEE THE LATEST LAKE SUPERIOR FORECAST AND
MARINE WEATHER MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NORTH TO NORTHWEST GALES TO 35 KNOTS ARE POSSIBLE MONDAY NIGHT AND
TUESDAY MAINLY OVER CENTRAL AND EASTERN LAKE SUPERIOR.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-231200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
502 PM EST SUN JAN 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
JLA
Winter Weather, Dickinson
- When
- January 23, 3:00 AM CST to 5:30 AM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
The observer northeast of Iron Mountain measured .20 of an inch of ice accumulation from freezing rain early morning on the 23rd. Schools were closed through the county on the 23rd due to the storm.
Winter Weather, Menominee
- When
- January 23, 3:00 AM CST to 6:00 AM CST
- Where
- Menominee forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
The observer in Menominee measured one-eighth of an inch of ice accumulation from freezing rain on the 23rd. Side roads were covered in ice which resulted in several cars sliding into the ditch. Many area schools were closed on the 23rd due to the icy roads.
Winter Weather, Delta
- When
- January 23, 5:00 AM EST to 7:00 AM EST
- Where
- Delta forecast zone
- Injuries
- 0 direct, 3 indirect
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Observers near Gladstone and Bark River measured around .15 of an inch of ice accumulation from freezing rain. The ice on roadways caused numerous accidents, three of which resulted in minor injuries. Area schools were cancelled on the 23rd due to the storm.
Winter Storm, Marquette
- When
- January 23, 5:00 AM EST to 5:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Six inches of wet heavy snow fell in six hours at the National Weather Service in Negaunee Township on the 23rd. Over one-inch per hour snowfall rates were also reported near Big Bay and Ishpeming along with a light glaze of ice accumulation from freezing drizzle. Area schools including Northern Michigan University were closed on the 23rd due to the storm.
Winter Storm, Ontonagon
- When
- January 23, 6:00 AM EST to 3:00 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Observers eight miles west of Ontonagon and in White Pine and Paulding measured 6 to 7 inches of snow in eight hours on the 23rd. Some light glaze of ice accumulation was also reported due to freezing drizzle.
Winter Storm, Iron
- When
- January 23, 5:00 AM CST to 7:00 PM CST
- Where
- Iron forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
The observer just east of Stambaugh measured eight inches of wet snow in just over 12 hours.
Winter Storm, Baraga
- When
- January 23, 6:30 AM EST to 7:00 PM EST
- Where
- Baraga forecast zone
- Reported by
- Public
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Seven inches of wet snow fell in L'anse on the morning of the 23rd. A 24-hour storm total of 11 inches fell in Herman ending on the morning of the 24th.
Winter Storm, Gogebic
- When
- January 23, 6:00 AM CST to 6:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
The spotter east of Watersmeet measured eight inches of wet snow in 12 hours.
Winter Storm, Northern Houghton
- When
- January 23, 7:00 AM EST to 7:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Spotters from Calumet to Hancock measured 7 to 8 inches of wet snow in a 12-hour period. Storm total snow accumulation into the morning of the 24th exceeded a foot at Twin Lakes, Calumet and Hancock.
Winter Storm, Southern Houghton
- When
- January 23, 7:00 AM EST to 12:00 PM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Public
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
An estimated eight inches of wet snow fell in Kenton on the morning of the 23rd.
Winter Storm, Keweenaw
- When
- January 23, 8:00 AM EST to 7:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The spotter four miles northeast of Calumet measured over seven inches of wet snow in 12 hours while the observer in Mohawk measured over 11 inches of snow in a 24-hour period ending on the morning of the 24th.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, January 23, 20122 deaths · 77 injured · EF3 · 24 events
- Flash Flooding and Hail in Alabama, January 23, 2012$231,000 · 1 in hail · 6 events
- Damaging Winds in Indiana, January 23, 2012$88,000 · 65 kt wind · 7 events
- Damaging Winds in Kentucky, January 23, 2012$15,000 · 60 kt wind · 17 events
- Damaging Wind in Alabama, January 23, 20121 injured · $3,000 · 52 kt wind · 1 event
- Dense Fog in Maryland, January 23, 20128 events
- Winter Weather in Colorado, January 23 to 24, 20127 events
- Winter Storm and Heavy Snow in Alaska, January 23 to 26, 201252 kt wind · 6 events
- Dense Fog in Maryland, January 23 to 24, 20126 events
- Dense Fog in West Virginia, January 23 to 24, 20125 events
- Damaging Winds in Indiana, January 23, 2012$1,000 · 52 kt wind · 3 events
- Dense Fog in Wisconsin, January 23, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362992, 363004, 363020, 363032, 363039, 363073, 363072, 363051, 363057, 363064, 363054.